MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 3 LVAS CORING TOOL; SURGICAL CORING TOOL

THORATEC CORPORATION HEARTMATE 3 LVAS CORING TOOL; SURGICAL CORING TOOL
Model Number 10005872
Medical Device Problem Code Contamination (1120)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Approximate age of device- the patient is newly implanted.The patient remains ongoing with the lvad device.No further information was provided.A supplemental report will be submitted when the manufacturer's investigation is completed.
 
Event or Problem Description
During the implant procedure, it was reported that upon inspection after coring the left ventricle with the new hm3 coring tool, surgeon identified a piece of black plastic in the heart chamber.Plastic component was removed from the ventricle and appeared to come from the black handle of coring knife.A small piece and remainder of black cap will be returned for investigation.No additional information provided.
 
Additional Manufacturer Narrative
Section a2: corrected information.Section d10, h3: additional information.Manufacturer's investigation conclusion: the reported event was confirmed based on the evaluation of the returned shipping cap.The shipping cap was returned with two small pieces of black debris.Visual inspection of the shipping cap interior under a microscope found two areas near the edge of the opening where material had been shaved off.Under magnification, the cut-side of each piece of debris showed a distinct line pattern.This line patterned appeared to exactly match the patterns visible on the two shaved areas inside the shipping cap.Based on the investigation, it appears probable that the pieces were sheared off of the shipping cap when the cap was placed over the blade during disassembly.According to the reported event, the surgeon was able to identify and retrieve the debris from the ventricle.The patient remains ongoing on vad support and no further issues have been reported.A corrective action has been opened to further investigate this issue.Hm3 coring tool instructions for use rev.C (document # 10006217) provides information on using the enhanced coring tool.Stroke is listed as an adverse event that may be associated with the use of the hm3 coring tool.Heartmate 3 lvas ifu rev.C (document # 10006135) provides instructions on all surgical procedures, including preparing the ventricular apex site and inserting the pump in the ventricle.Stroke is listed as an adverse event that may be associated with the use of the hm3 lvas.No further information was provided.The manufacturer is closing the file on this event.
 
Additional Manufacturer Narrative
Section h7, h9: additional information.Abbott made a decision to execute a field safety corrective action against the hm3 coring tool.

Brand Name
HEARTMATE 3 LVAS CORING TOOL
Common Device Name
SURGICAL CORING TOOL
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 95488
MDR Report Key8161068
Report Number2916596-2018-05561
Device Sequence Number2197879
Product Code DSQ
UDI-Device Identifier00813024013075
UDI-Public00813024013075
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/25/2021
Device Model Number10005872
Device Catalogue Number10005872
Device Lot Number6703561
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/10/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/06/2018
Supplement Date Received by Manufacturer03/01/2019
04/17/2019
Initial Report FDA Received Date12/13/2018
Supplement Report FDA Received Date03/29/2019
04/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
FA-Q119-MCS-1
Patient Sequence Number1
Patient Age15 YR
Patient Weight80